North Dakota, 2014

Tornado in North Dakota, June 1, 2014

June 1, 2014 · NWS BIS · 3 events in 2 counties and zones

Strong low level wind shear and steep low level lapse rates resulted in reports of funnel clouds in McHenry and Stutsman counties, along with one brief EF0 tornado touchdown in Stutsman county, west and north of Jamestown. No damage occurred with this brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong low level wind shear and steep low level lapse rates resulted in reports of funnel clouds in McHenry and Stutsman counties, along with one brief EF0 tornado touchdown in Stutsman county, west and north of Jamestown. No damage occurred with this brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 1, 2:15 PM CST, 28 minutes earlier.

Area forecast discussion, Jun 1, 2:15 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT SUN JUN 1 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 315 PM CDT SUN JUN 1 2014

THE MAIN FOCUS OF THE SHORT TERM IS ON A HEAVY RAIN AND FLOODING
THREAT ACROSS MUCH OF THE FORECAST AREA.

PORTIONS OF WILLIAMS AND DIVIDE COUNTIES RECEIVED 2 TO 5 INCHES OF
RAIN ACCORDING TO RADAR RAINFALL ESTIMATIONS AND THROUGH EMERGENCY
MANAGEMENT...LAW ENFORCEMENT...AND PUBLIC REPORTS...THROUGH SUNRISE
SUNDAY MORNING. IN ADDITION...MODERATE TO HEAVY SHOWERS IN
BURKE...MOUNTRAIL...AND WARD COUNTIES WERE ONGOING SINCE SUNRISE
TODAY. REPORTS AND RADAR ESTIMATES OF 2 TO 5 INCHES OF RAIN HAS
FALLEN IN PARTS OF THESE COUNTIES SINCE SUNRISE.

CURRENTLY...AN UPPER LEVEL LOW WAS OVER SOUTHERN SASKATCHEWAN...WITH
A TROUGH EXTENDING SOUTHWARD ACROSS EASTERN MT/WY TO EASTERN
COLORADO. SOUTHWESTERLY FLOW ALOFT CONTINUED OVER THE DAKOTAS WITH A
SERIES OF UPPER LEVEL ENERGY IMPULSES MOVING NORTHEASTWARD THROUGH
THE FLOW. SHOWERS AND THUNDERSTORMS IN SOUTH DAKOTA WERE ASSOCIATED
WITH THESE IMPULSES. IN ADDITION...A SLOW-MOVING IMPULSE REMAINED
OVER FAR NORTH CENTRAL NORTH DAKOTA - ASSOCIATED WITH THE CONTINUING
SHOWERS MENTIONED ABOVE. MEANWHILE AT THE SURFACE...A LOW WAS
CENTERED NEAR GARRISON...WITH A WARM FRONT EXTENDING EASTWARD
TOWARDS HARVEY...THEN SOUTHEASTWARD NEAR JAMESTOWN.

THE LATEST MODELS INDICATE THAT AS THE UPPER LEVEL ENERGY IMPULSES
MOVE NORTHEASTWARD ACROSS NORTH DAKOTA...THIS WILL SUPPORT
WIDESPREAD SHOWERS AND THUNDERSTORMS. THE MODELS ALSO DEPICT HEAVY
RAIN ALONG A LINE FROM MINOT/BOTTINEAU TO JAMESTOWN...ROUGHLY ALONG
OR IN THE VICINITY OF THE SURFACE BOUNDARY. THIS WILL BE AN
EFFICIENT RAIN PRODUCER ALONG THIS BOUNDARY...AND THUS HAVE EXPANDED
THE FLOOD WATCH (IN WESTERN NORTH DAKOTA THAT EXPIRES JUST AFTER
MIDNIGHT) TO INCLUDE THIS AREA FROM MINOT/BOTTINEAU TO JAMESTOWN.
EXPANDED THIS PORTION SO THAT IT IS IN EFFECT UNTIL MONDAY
AFTERNOON. THE MODELS KEEP A PERSISTENT RAIN EVENT IN THIS AREA ALL
NIGHT TONIGHT AND INTO MONDAY MORNING.

MONDAY THE UPPER LEVEL LOW IS FORECAST TO MOVE EAST ACROSS NORTH
DAKOTA...AND ARRIVE IN THE RED RIVER VALLEY BY EARLY AFTERNOON. THUS
EXPECT PRECIPITATION TO BE SCATTERED/ISOLATED IN WESTERN NORTH
DAKOTA...BUT LINGERING IN EASTERN PORTIONS OF CENTRAL NORTH DAKOTA
UNTIL SOMETIME DURING THE AFTERNOON...WANING BY EVENING.

THE GOOD NEWS IS THAT THERE IS A LOW THREAT OF HAIL OR HIGH
WINDS...WITH THE MAIN THREAT OF FLOODING.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 315 PM CDT SUN JUN 1 2014

FOCUS IN THE LONG TERM WILL BE ON THE SHORTWAVE THEN TROUGH OVER THE
NORTHERN PLAINS WEDNESDAY INTO FRIDAY MORNING.

LATEST 12 UTC MODEL GUIDANCE HAS A RIDGE BRIEFLY BUILDING IN OVER
THE NORTHERN PLAINS MONDAY THROUGH TUESDAY...WITH A SHORT WAVE
QUICKLY FOLLOWING ON WEDNESDAY. 12 UTC MODELS ALSO SHOW THE BROAD
TROUGH OVER WESTERN CANADA DEEPENING OVER THE NORTHERN U.S. ROCKIES
THURSDAY AND PROPAGATING INTO THE NORTHERN PLAINS FRIDAY. WITH THE
SHORT WAVE RIDING UP THE RIDGE ON WEDNESDAY MODELS AGREEMENT IS GOOD
IN BRINGING A SURFACE LOW INTO NORTHWEST NORTH DAKOTA WEDNESDAY
AFTERNOON AND NIGHT...THEN PUSHING THE LOW NORTHEAST THROUGH FRIDAY
AS THE TROUGH PROPAGATES FURTHER WEST INTO THE NORTHERN PLAINS.

THE 12 UTC GEM-NHEM AND ECMWF START CHANCES FOR SHOWERS AND
THUNDERSTORMS EARLY ON WEDNESDAY...WHILE THE 12 UTC GFS HOLDS OFF
UNTIL THE AFTERNOON AND NIGHT OF WEDNESDAY. ECMWF AND GFS WERE IN
BETTER AGREEMENT ON PREVIOUS MODEL RUNS...HOWEVER THE LATEST 12 UTC
ECMWF SPED THE SYSTEM UP. IF THE ECMWF AND GEM NHEM SOLUTION IS HOW
THE SYSTEM MOVES THROUGH ON WEDNESDAY IT WILL DIMINISH THE CHANCES
FOR THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA AS THERE
WILL LITTLE CHANCE FOR DIURNAL HEATING. A COLD FRONT WILL MOVE
THROUGH NORTHWEST TO SOUTHEAST ON THURSDAY AND 12 UTC MODEL GUIDANCE
SHOWS THE BEST CHANCE FOR PRECIPITATION ACROSS THE SOUTH CENTRAL AND
SOUTHEAST. CHANCE FOR THUNDERSTORMS AND THE POTENTIAL FOR SEVERE
WEATHER WILL BE THE GREATEST ON THURSDAY AS SURFACE BASED CAPE WILL
BE AROUND 3000 J/KG IN THE JAMES RIVER VALLEY AND JUST WEST
ACCORDING TO THE 12 UTC GFS AND ECMWF...WITH MARGINAL DEEP LAYER
SHEER. WITH THAT SAID WIDESPREAD SEVERE WEATHER IS STILL NOT
ANTICIPATED FOR THURSDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 123 PM CDT SUN JUN 1 2014

EXPECTING MVFR CIGS TO BECOME SCATTERED THIS AFTERNOON...BUT
REDEVELOP LATER TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER ALL TAF SITES THIS AFTERNOON...BUT BE MORE NUMEROUS
FROM KMOT TO KJMS...AND REMAIN OVER THESE TAF SITES FOR MUCH OF
TONIGHT AND INTO MONDAY MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 1 AM CDT /MIDNIGHT MDT/ MONDAY FOR NDZ001-002-
009-010-017>020-031>034-040>045.

FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NDZ003-004-011-012-
021>023-036-037.

&&

SHORT TERM...JV
LONG TERM...MM
AVIATION...JV
Hazardous weather outlook, Jun 1, 2:11 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
311 PM CDT SUN JUN 1 2014

NDZ004-022015-
BOTTINEAU-
311 PM CDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A RIVER FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR
WESTHOPE.

A FLOOD WATCH IS IN EFFECT UNTIL MONDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED...WITH ISOLATED
THUNDERSTORMS POSSIBLE MONDAY. AFTER A DRY DAY ON
TUESDAY...A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE
FORECAST WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ009-017-022015-
WILLIAMS-MCKENZIE-
311 PM CDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A RIVER FLOOD WARNING CONTINUES FOR THE MISSOURI RIVER NEAR
WILLISTON.

A FLOOD WATCH IS IN EFFECT UNTIL LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SHOWERS ARE EXPECTED...WITH ISOLATED THUNDERSTORMS
POSSIBLE MONDAY. AFTER A DRY DAY ON TUESDAY...A CHANCE OF SHOWERS
AND THUNDERSTORMS WILL RETURN TO THE FORECAST WEDNESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ005-013-025-035-046>048-050-051-022015-
ROLETTE-PIERCE-FOSTER-BURLEIGH-EMMONS-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
311 PM CDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY SUNDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED...WITH ISOLATED
THUNDERSTORMS POSSIBLE MONDAY. AFTER A DRY DAY ON
TUESDAY...A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE
FORECAST WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001-002-010-018>020-031>034-040>045-022015-
DIVIDE-BURKE-MOUNTRAIL-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-
STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
311 PM CDT SUN JUN 1 2014 /211 PM MDT SUN JUN 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FLOOD WATCH IS IN EFFECT UNTIL LATE TONIGHT. SHOWERS AND
THUNDERSTORMS ARE LIKELY TODAY. HEAVY RAINFALL IS POSSIBLE AND
COULD LEAD TO RAPID RISES IN CREEKS AND STREAMS AND FLOODING OF
RURAL ROADS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SHOWERS ARE EXPECTED...WITH ISOLATED THUNDERSTORMS
POSSIBLE MONDAY. AFTER A DRY DAY ON TUESDAY...A CHANCE OF SHOWERS
AND THUNDERSTORMS WILL RETURN TO THE FORECAST WEDNESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ003-011-012-021>023-036-037-022015-
RENVILLE-WARD-MCHENRY-MCLEAN-SHERIDAN-WELLS-KIDDER-STUTSMAN-
311 PM CDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FLOOD WATCH IS IN EFFECT UNTIL MONDAY AFTERNOON. SHOWERS AND
THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT.

HEAVY RAINFALL IS POSSIBLE AND COULD LEAD TO RAPID RISES IN
CREEKS AND STREAMS AND FLOODING OF RURAL ROADS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FLOOD WATCH IS IN EFFECT UNTIL MONDAY AFTERNOON.

SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED...WITH ISOLATED
THUNDERSTORMS POSSIBLE MONDAY. AFTER A DRY DAY ON
TUESDAY...A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE
FORECAST WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

JV

In the hours before

Special weather statement, Jun 1, 1:37 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT SUN JUN 1 2014

NDZ002-010-011-020145-
BURKE-MOUNTRAIL-WARD-
INCLUDING THE CITIES OF...BOWBELLS...NEW TOWN...MINOT
237 PM CDT SUN JUN 1 2014

AS OF SUNDAY AFTERNOON...DOPPLER RADAR ESTIMATED A LARGE PORTION
OF BURKE...MOUNTRAIL...AND NORTHWESTERN WARD COUNTY HAD RECEIVED
ANYWHERE FROM 1 TO 3 INCHES OF RAINFALL TODAY...WITH SOME LOCALES
AS MUCH AS 5 INCHES. IT APPEARS THAT HIGHWAY 52 AND THE KENMARE
AREA...AS WELL AS STANLEY TO LOSTWOOD RECEIVED THE HIGHEST
AMOUNTS. FLOODING IMPACTS ARE LIKELY VARIED...DEPENDING ON WHERE
THE HEAVIEST RAIN HAS FALLEN. BE AWARE OF RISING CREEKS AND
STREAMS...AS WELL AS THOSE DRIVING RURAL ROADS. REMEMBER...DO NOT
CROSS A FLOODED ROAD...AS THE ROAD BED MAY NOT BE STABLE AND MAY
WASH OUT.

JV

The radar

The Minot AFB radar (KMBX), 37 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, McHenry

When
June 1, 2:43 PM CST to 2:46 PM CST
Where
McHenry County, 0.69 mi S of Velva
Reported by
Fire Department/Rescue
Coordinates
48.060, -100.930

The Velva Fire Department reported a funnel cloud near Velva.

Tornado, Stutsman

When
June 1, 6:03 PM CST to 6:05 PM CST
Where
Stutsman County, 6.97 mi NE of Windsor to 6.98 mi NE of Windsor
Rating
EF0
Path length
0.04 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
46.980, -98.940

This tornado touched down briefly in open country west-northwest of the city of Jamestown. There was no damage so this tornado was rated EF0.

Funnel Cloud, Stutsman

When
June 1, 6:41 PM CST to 6:43 PM CST
Where
Stutsman County, 1.67 mi NW of Eldridge
Reported by
Law Enforcement
Coordinates
46.920, -98.850

A brief funnel cloud was reported by law enforcement.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for North Dakota, 2014Warnings in North Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526377, 526397, 526380.